What should I do if I throw up after taking my HIV meds?

Nausea and vomiting are common side effects of medications used in managing HIV. If you throw up just after taking your medication, this information may be helpful.

If you had taken your HIV medication less than two hours before you threw up, you should wait 30 minutes and then take the dose again. Many HIV medications take about two hours to be broken down by the body and absorbed.

Some HIV medicines, however, take more than two hours to be absorbed. For rilpivirine, you should take another dose with food if you throw up within four hours of taking it. For specific information on the medication you are taking, talk to a specialist pharmacist at your HIV clinic or read the product leaflet.

If you vomit after the time it takes your body to break down and absorb the medicine, you do not need to take another dose.

If you throw up every time you take your medication, contact your prescriber, who may either prescribe another medicine to help control the vomiting or adjust your current medication.

Some HIV medicines need a certain amount of food to make sure that they work properly. For more information on food requirements, click here.

Next review date